|Title||Effects of vitamin K1 treatment on plasma concentrations of long-acting anticoagulant rodenticide enantiomers following inhalation of contaminated synthetic cannabinoids.|
|Publication Type||Journal Article|
|Year of Publication||2019|
|Authors||Feinstein DL, Nosal DG, Ramanathan S, Zhou J, Chen L, Hershow RC, van Breemen RB, Wright E, Hafner JW, Rubinstein I|
|Journal||Clin Toxicol (Phila)|
|Date Published||2019 Nov 18|
An outbreak of synthetic cannabinoid (SC)-associated coagulopathy and bleeding in Illinois, USA was determined to be due to inhalation of SC contaminated with brodifacoum (BDF), difenacoum (DiF), and bromadiolone (BDL), highly potent long-acting anticoagulant rodenticides (LAARs). Treatment with high-dose vitamin K1 (VK1) prevented mortality; however, plasma LAAR levels were not measured risking recurrence of coagulopathy and bleeding due to premature discontinuation. The goal of this study was to determine if plasma LAAR levels were reduced following standard of care treatment to normalize coagulopathy. Blood samples were collected from a cohort of 32 patients, and ultra-high performance liquid chromatography-tandem mass spectrometry (UHPLC-MS/MS) analysis used to quantify plasma LAAR levels including enantiomers. BDF was detected in 31 samples; 30 also contained DiF and 18 contained BDL. Initial plasma levels were 581 ± 87, 11.0 ± 1.9, and 14.9 ± 5.9 ng/mL for BDF, DiF, and BDL, respectively (mean ± SE). At discharge plasma, BDF levels remained elevated at 453 ± 68 ng/mL. Plasma half-lives for BDF, DiF, and BDL were 7.5 ± 1.3, 7.2 ± 1.9, and 1.8 ± 0.3 days, respectively. The half-life for trans-BDF enantiomers (5.7 ± 0.8 days) was shorter than for cis-enantiomers (7.6 ± 1.9 days). BDF half-lives were shorter, and coagulopathy normalized faster in patients receiving intravenous VK1 as compared to oral VK1. Patients prescribed VK1 at discharge had fewer re-admittances. These results demonstrate that plasma LAAR levels at discharge were elevated in poisoned patients despite normal coagulation, and that the route of VK1 administration affected LAAR pharmacokinetics and INR normalization. We propose plasma LAAR levels and coagulation be monitored concomitantly during follow-up of patients with LAAR poisoning. KEY POINTSIn patients treated with high-dose vitamin K1 for LAAR poisoning, plasma levels remained 40-fold above safe levels upon discharge from hospital.LAAR half-lives, normalization of coagulopathy, and readmittances were reduced by treatment with intravenous vitamin K1.
|Alternate Journal||Clin Toxicol (Phila)|